Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

High Blood Pressure

Blood pressure meds and side effects

09/04/2007

Question:

Thank you for taking time to read my question. I`ve had hypertension for 20 yrs. My normal readings are always around 150/90. I`ve tried many medications over the years, most have had little effect on lowering my blood pressure. Right now I am taking 16 mgs Atacand QD, 5 mgs Norvasc QD and 0.1 mgs Clonidine TID. The problem is, I`ve developed a rash with tiny red dots on my lower legs and then in a few days the rash turns into what looks like freckles. I also feel tired and just not well. I feel my symptoms are due to these drugs but my doctor refuses to change my medications. In all honesty, I feel these drugs are killing me as I am just not myself and never feel normal. What can I do? I am losing weight which I`ve been told would help but after losing 23 lbs I still have hypertension. I am 5`8" and now weigh 173. I am not obese and could still lose a few more lbs. but I don`t think it will make a difference. Thanks for any advice.

Answer:

Your blood pressure should be 130/80 or lower.  If your numbers stay at 150/90, you are at increased risk for stroke and heart disease.  Your current regimen includes three drugs, non of which are at maximum doses, and none of which is a diuretic.

It is possible that you are allergic to one of these medications.  The rash on your legs could be due to any one of these drugs.  The only way to find out is to selectively stop one drug and to see if the symptoms disappear.

Atacand and Norvasc are usually well tolerated, but clonidine can cause fatigue.  Because your blood pressure control is inadequate, and you don't feel well, it is probably be worthwhile to switch your regimen around and to try different combinations of drugs.

In most cases, patients who do not respond to one or two drugs will need the addition of a diuretic, like hydrochlorothiazide or chlorthalidone.  The dose of Atacand can be increased to 32 mg per day.  Combination pills of Atacand and hydrochlorothiazide are available.  Norvasc can be increased to 10 mg per day.  You can also consider replacing clonidine with a beta blocker, like metoprolol.

Your doctor should be able to change your regimen.  Regarding your weight, you body mass index is 26.4, which is only slightly above normal (under 25).  At this point, your weight is unlikely to have a major effect on your blood pressure.

For more information:

Go to the High Blood Pressure health topic, where you can:

Response by:

Max C Reif, MD Max C Reif, MD
Professor of Medicine
Director of Hypertension Section
College of Medicine
University of Cincinnati